Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.
 / Updated 
By Ethan Sacks and Associated Press

Illinois public health officials are warning users of synthetic pot about the ultimate buzz kill — a rash of cases of severe bleeding that are believed to be linked to contaminated drugs.

As of Friday, 32 cases have been reported across the state since the outbreak began on March 7, half of which were in the Chicago metropolitan area, according to the Illinois Department of Public Health.

The agency warns that authorities have not traced the source of the contamination, and affected users have reported obtaining their synthetic cannabinoids from friends, dealers and even convenience stores.

"Synthetic cannabinoids have become popular because users often believe that it's legal and safe, but that's just not the case," department spokeswoman Melaney Arnold told NBC News. The narcotics are often marketed as K2 or Spice.

"They're certainly not safe, and in many cases they're actually banned."

Arnold said symptoms of the outbreak have included severe bloody noses, coughing up blood, bleeding gums and blood in urine.

While the synthetic drugs are dubbed "cannabinoids" because they affect the same brain cell receptors as marijuana, they are actually potentially made up of hundreds of chemicals — many of which can be toxic.

In three of the patients tested, traces of brodifacoum, a chemical used in rat poison, have been found, said Arnold.

“This bleeding is not expected, at least in such a significant population so quickly,” Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital in Downers Grove, Illinois, told The Chicago Tribune.

But she added that users of synthetic pot have been treated at the hospital in previous cases for kidney failure and psychosis.

“People don’t realize how dangerous this is,” said Millewich.

The Department of Public Health is urging any users in the state experiencing abnormal bleeding to seek medical treatment immediately and to avoid using any synthetic cannabinoids bought in the last month.